Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Hand-foot syndrome and seborrheic dermatitis-like eruption induced by erlotinib

  • Author(s): Benomar, Sophia
  • Boutayeb, Saber
  • Afifi, Yassir
  • Hamada, Syrine
  • Bouhllab, Jamila
  • Hassam, Badreddine
  • Errihanni, Hassan
  • et al.
Main Content

Hand-foot syndrome and seborrheic dermatitis-like eruption induced by erlotinib
Sophia Benomar MD1, Saber Boutayeb MD2, Yassir Afifi PhD1, Syrine Hamada MD1, Jamila Bouhllab MD1, Badreddine Hassam PhD1, Hassan Errihanni PhD2
Dermatology Online Journal 15 (11): 2

1. Department of dermatology, Ibn Sina Hospital, Mohamed V University of Rabat, Morocco. sophiabenomar@yahoo.fr
2. Department of medical oncology, National Institute of Oncology of Rabat, Morocco


Abstract

Erlotinib is an epidermal growth factor receptor tyrosine kinase inhibitor that is responsible for several cutaneous side effects. We report a case of hand-foot syndrome associated with a papulo-pustular and seborrheic dermatitis-like eruption of the face in a 61-year-old patient treated with erlotinib for lung cancer.



Introduction

Erlotinib is a new drug that belongs to the family of epidermal growth factor receptor (EGFR) inhibitors. Erlotinib monotherapy is indicated for the treatment of patients with locally advanced or metastatic non-small cell lung cancer, after failure of at least one prior chemotherapy regimen. It is also indicated in combination with gemcitabine for the first-line treatment of patients with locally advanced, unresectable or metastatic pancreatic cancer. Erlotinib induces cutaneous side effects in most patients. Acneiform eruption and hair and nail changes, such as paronychia, are the most frequent. We report a case of hand-foot syndrome induced by erloninib associated with a seborrheic dermatitis-like eruption.


Case report

A 61-year-old man with non-small-cell lung cancer with metastases to lymph nodes (stage IIIb: p T4 N1 MO), received second-line chemotherapy with 150 mg/day erlotinib (Tarceva®), following unsatisfactory response to cisplatin/etoposide chemotherapy.


Figure 1
Figure 1. Severe erythematous and scaly seborrheic dermatitis-like rash also with pruritic papules and pustules confined to the seborrheic areas of the face

Three weeks after initiation of erlotinib, the patient developed a severe papulo-pustular and seborrheic dermatitis-like rash consisting in pruritic follicular papules and pustules confined to the seborrheic areas of the face (Fig. 1). This facial eruption was associated with a rash on the both palms and soles which began as a tingling sensation in the palms and soles, followed by characteristic symmetric swelling, erythema and desquamation over the next few days. The patient also complained of severe pain associated with paresthesia. Theses features were consistent with grade 3 hand-foot syndrome (Figs. 2 & 3). He also exhibited a yellowing of his nails. The patient was treated with oral doxycycline for the papulo-pustular and seborrheic dermatitis-like rash of the face and topical corticosteroids associated with oral vitamin B6 for the HFS. The dose of erlotinib was tapered to 100mg/day and later to 50mg/day.


Figure 2Figure 3
Figures 2 and 3. Grade 3 hand-foot syndrome with yellow nails

Because the skin lesions continuously worsened, erlotinib had to be discontinued.


Discussion

Erlotinib is an inhibitor of tyrosine kinase receptor, targeting specifically the epidermal growth factor receptor (EGFR). Epidermal growth factor receptors are overexpressed in different solid tumors (colorectal cancer, non-small-cell lung cancer, pancreatic cancer, et al.) and play an important role in the development and progression of these tumors [1]. Because EGFR is also expressed in the epidemis, sweat glands, and outer root sheath of the hair follicle, cutaneous side-effects are frequently encountered during its therapeutic blockade [2]. The most frequent sides effect are acneiform skin reactions, xerosis, hair and nail changes, hyperpigmentation and mucositis [3]. Skin rashes occur in up to 70 percent of patients treated by erlotinib. Various terms are used in the literature for these eruptions, such as pustular papular rash, acne-like, rosacea-like or seborrheic dermatitis-like eruptions [4, 5]. The follicular papules and pustules of the seborrheic areas are not preceded by comedones and occur within 1-3 weeks after the onset of treatment (three weeks in the case of our patient).

Although the exact etiology of the eruption is unknown, data from dose-escalation studies show that these cutaneous adverse effects are dose dependent [6]. Several reports indicate a correlation between the intensity of the cutaneous eruption and antineoplastic efficacy of the drug, with the rash being a marker of clinical benefit [7]. Nevertheless, a severe cutaneous eruption may be a determining cause of treatment discontinuation by patients [8].

Hand-foot syndrome or palmar-plantar erythrodysesthesia is a distinctive and relatively frequent dermatologic toxic reaction associated with certain chemotherapeutic agents (5-fluorouracil, doxorubicin, cytarabin, docétaxel, capecitabine, gemcitabine, et al.) and certain vascular endothelial growth factor receptor (VEGFR) inhibitors such as sunitinib or sorafenib [9]. In our case, clinical presentation and chronological features are similar to those of hand-foot syndrome associated with sunitinib or sorafenib, which typically arises after two to four weeks of treatment [10].

Hand-foot syndrome is an unusual cutaneous side effect of EGFR inhibitors. To our knowledge, we describe the second case of HFS induced by erlotinib. The first case report describes a 65-year-old patient who was given erlotinib for lung cancer [11]. In this report, the patient developed a severe HFS after the first month of treatment. The hand-foot syndrome was associated with a papulo-pustular eruption of the face and the trunk. Our patient presented with HFS associated with a papulo-pustular and seborrheic dermatitis-like rash of the face after three weeks of treatment. In both cases, only the cessation of treatment allowed the regression of skin symptoms. The reduction of the dose was ineffective.

These two observations demonstrate that not only VEGFR inhibitors induce HFS. The exact mechanism of the cutaneous adverse effects of kinase inhibitors, VEGFR and EGFR inhibitors remains to be further elucidated.

Erlotinib-induced cutaneous eruptions, should be recognized and managed aggressively, in order to continue this potentially beneficial treatment.

References

1. Cholongits E, Kokolakis GP, Ioannidou D. Paintful Pustular eruption in the groin and the scrotum induced by erlotinib. J Eur Acad Dermatol Venerol 2008; 22: 507-8. [PubMed]

2. Segaert S, Van Cutsem E, Clinical signs, pathophysiology, and management of skin toxicity during therapy with epidermal growth factor receptor inhibitor. Ann Oncol. 2005; 16:1425-1433. [PubMed]

3. Jost M, Kari C, Rodeck U. The EGF receptor an essential regulator of multiple epidermal functions. Eur J Dermatol 2000; 10: 505-10. [PubMed]

4. Galimont-Collen AFS, Vos LE, Lavrijsen APM, Ouwerkerk J, Gelderblom H. Classification and management of skin, hair, nail and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. EJC 2007; 43: 845-51. [PubMed]

5. Hu JC, Sadeghi P, Pinter-Brown LC, Yashar S, Chiu MW. Cutaneous side effects of epidermal growth factor receptor inhibitors: clinical presentation, pathogenesis, and management. J Am Acad Dermatol 2007; 56: 317-26. [PubMed]

6. Soulieres D, Senzer NN, Vokes EE et al. Multicenter phase II study of erlotinib, an oral epidermal growth factor receptor tyrosine kinase inhibitor, in patients with recurrent or metastatic squamous cell cancer of the head and neck. J Clin Oncol 2004; 22: 77-85. [PubMed]

7. Hidalgo M, Siu LL, Nemunaitis J, Rizzo J, Hammond LA, Takimoto C, et al. Phase I and pharmacologic study of OSI-774, an epidermal growth factor receptor tyrosine kinase inhibitor, in patients with advanced solid malignancies. J Clin Oncol 2001; 19:3267-79. [PubMed]

8. Perez-Soler R, Chachoua A, Hammond LA, Rowinsky EK, Huberman M, Karp D, et al. Determinants of tumor response and survival with erlotinib in patients with nonesmall-cell lung cancer. J Clin Oncol 2004; 22:3238-47. [PubMed]

9. Janusch M, Fischer M, Marsch WCh, Holzhausen HJ, Kegel T, Helmbold P. The hand-foot syndrome: a frequent secondary manifestation in antineoplastic chemotherapy. Eur J Dermatol 2006; 16:494-9. [PubMed]

10. Robert C, Soria JC, Spatz A, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol. 2005; 6:491-500. [PubMed]

11. Rouxel AM, Roguedas AM, Descourt R, Misery L. Hand-foot syndrome: A new side effect of erlotinib. Ann Dermatol Venerol 2008; 135 : 762-764. [PubMed]

© 2009 Dermatology Online Journal